Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

April 5, 2023Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 5, 2023, 9:58 AM EDT for Eaton County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2023, 9:58 AM EDT (13:58 UTC)
Expired
Apr 5, 2023, 10:45 AM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 8:41 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS53 KGRR 051358
SVRGRR
MIC045-051445-
/O.NEW.KGRR.SV.W.0013.230405T1358Z-230405T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
958 AM EDT Wed Apr 5 2023

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Eaton County in south central Michigan...

* Until 1045 AM EDT.

* At 957 AM EDT, a severe thunderstorm was located 6 miles east of
  Nashville, or 7 miles west of Charlotte, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lansing...             Charlotte...           Eaton Rapids...
  Grand Ledge...         Potterville...         Bellevue...
  Kalamo...              Olivet...              Brookfield...
  Dimondale...           Vermontville...        Sunfield...
  Mulliken...            Waverly...             Gresham...
  Fitch H Beach Airpor...
  Skyview Estates Airp...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EDT for south central
Michigan.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 400 PM EDT for south central
Michigan.

&&

LAT...LON 4242 8507 4277 8507 4277 8461 4242 8460
TIME...MOT...LOC 1357Z 252DEG 54KT 4258 8497 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVING
1 follow-up statement
030 
WWUS53 KGRR 051426
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1026 AM EDT Wed Apr 5 2023

MIC045-051445-
/O.CON.KGRR.SV.W.0013.000000T0000Z-230405T1445Z/
Eaton MI-
1026 AM EDT Wed Apr 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR EATON COUNTY...

At 1025 AM EDT, severe thunderstorms were located along a line
extending from near Capital Region International Airport to near
Bellevue, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lansing...             Charlotte...           Eaton Rapids...
Grand Ledge...         Potterville...         Bellevue...
Kalamo...              Olivet...              Brookfield...
Dimondale...           Vermontville...        Sunfield...
Mulliken...            Waverly...             Gresham...
Fitch H Beach Airpor...
Skyview Estates Airp...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EDT for south central
Michigan.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 8507 4277 8507 4277 8461 4242 8460
TIME...MOT...LOC 1425Z 252DEG 51KT 4277 8456 4247 8505 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kenyon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:45 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 5, 7:45 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
745 AM EDT Wed Apr 5 2023

LATEST UPDATE...
Aviation

.DISCUSSION...(Today through next Tuesday)
Issued at 325 AM EDT Wed Apr 5 2023

- Severe weather potential today -

A warm front lifting north through our area early to mid morning
and a cold front approaching from the west will set the stage for
strong to severe storms today. The relatively best chance for svr
wx will come from mid to late morning through the afternoon.

There is potential for wind and hail and possibly isolated
tornadoes given a very favorable kinematic environment with
strong deep layer shear conducive to supercell formation. 00Z
HREF guidance suggests the sig tor parameter will reach 2-3
across portions of our area this aftn just ahead of the front
which is pretty significant for our area.

A fairly unidirectional wind profile with height once the warm
front lifts north of our area in conjunction with strong deep
layer shear suggests potential for splitting supercells. The warm
front should already be located from near Pentwater ese to Alma
by 12Z this morning.

How favorable the thermodynamic environment will become is more
questionable. However the 00Z HREF continues to suggest sb/mu cape
values will reach 1000-1500 j/kg ahead of the front. This is more
than sufficient for potentially robust convective development in
conjunction with favorable lift, moisture and deep layer shear.

It is a complex fcst with a possibility that extensive morning
clouds and scattered showers and storms may keep the atmosphere
fairly worked over and mitigate the svr wx threat for our area.
However current rgnl radar trends really don't support this as the
most likely outcome (although convection currently over northern
Missouri could reach our area by mid morning). Cold lake MI waters
would also cause sfc based convection to weaken considerably. All
things considered though we believe there is potential for severe
wx including an isolated tornado or two later today.

- Fair weather returns late this week -

A high pressure ridge will gradually build in from the west and
bring fair wx late this week and it will turn much cooler Thursday
and Friday. Temps will undergo a gradual moderating trend this
weekend. No significant pcpn events are expected for the upcoming
week after the rain and convection today.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 745 AM EDT Wed Apr 5 2023

Thunderstorms will bring brief IFR conditions this morning into
this afternoon. LLWS of around 50 knots between the surface and
2000 feet will persist this morning. Thunderstorms with downburst
winds over 40 knots and large hail can be expected this morning
into early afternoon. Surface winds will gust to 30 knots even
without thunderstorms today. The heavy storms will move east this
afternoon with improving conditions this evening behind the cold
front.

&&

.MARINE...
Issued at 325 AM EDT Wed Apr 5 2023

Winds and waves will remain hazardous to small craft through
Thursday. In addition thunderstorms will pose a hazard to mariners
today with potential for frequent lightning, large hail, and
briefly stronger wind gusts to gale or storm force.

&&

.HYDROLOGY...
Issued at 325 AM EDT Wed Apr 5 2023

Thunderstorms today could bring locally heavy rain with
precipitable water values way up to around 1.5 inches this morning.
Given antecedent saturated conditions, water will runoff into
area rivers and streams and contribute to rising water levels.

In addition, ponding of water in low lying and poor drainage
areas will occur easier than usual given saturated grounds.
Persons living along rivers or their tributaries should pay close
attention to the river forecasts over the next few days and have a
plan to respond if flood waters rise.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 10 AM EDT this morning for MIZ037>040-043>046-
     050-051-056-057.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

DISCUSSION...Laurens
AVIATION...Ostuno
HYDROLOGY...Laurens
MARINE...Laurens
Hazardous weather outlook, Apr 5, 3:47 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 AM EDT Wed Apr 5 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 AM EDT Wed Apr 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Occasional thunderstorms are expected this morning through the
afternoon. Damaging wind gusts, large hail, and isolated tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

LMZ844>849-060800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 AM EDT Wed Apr 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft today. Thunderstorms
will pose a hazard to mariners today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will be hazardous to small craft Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Apr 5, 8:02 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
802 AM EDT Wed Apr 5 2023

MIZ052-059-051300-
Clinton MI-Gratiot MI-
802 AM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of Gratiot and Clinton
Counties through 900 AM EDT...

At 802 AM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Ledge, or 8 miles northwest of Lansing, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alma...                St. Johns...           Ithaca...
Grand Ledge...         St. Louis...           Breckenridge...
Elsie...               DeWitt...              Capital Region Inter...
Eureka...              Wheeler...             Sumner...
Ovid...                Fowler...              North Star...
Westphalia...          Maple Rapids...        Ashley...
Perrinton...           Hubbardston...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4277 8483 4346 8484 4347 8437 4277 8436
TIME...MOT...LOC 1202Z 219DEG 49KT 4277 8469

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HOVING
Local storm report, Apr 5, 8:03 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
803 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     TSTM WND GST     2 ESE NORTH DORR        42.76N 85.73W
04/05/2023  M45 MPH          ALLEGAN            MI   MESONET

            MESONET STATION AV010 NORTH DORR.

&&

MWS
Local storm report, Apr 5, 8:18 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
818 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     NON-TSTM WND GST 2 ESE NORTH DORR        42.76N 85.73W
04/05/2023  M47 MPH          ALLEGAN            MI   MESONET

            MESONET STATION AV010 NORTH DORR.

0800 AM     NON-TSTM WND GST 3 SSW SOUTH HAVEN       42.36N 86.29W
04/05/2023  M45 MPH          VAN BUREN          MI   MESONET

            MESONET STATION MISHV 3.1 S SOUTH HAVEN
            (MAWN).

0740 AM     NON-TSTM WND GST 1 ENE ALLEGAN           42.53N 85.83W
04/05/2023  M45 MPH          ALLEGAN            MI   MESONET

            MESONET STATION EW9318 ALLEGAN.

0740 AM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.29W
04/05/2023  M43 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4 SOUTH HAVEN.

0725 AM     NON-TSTM WND GST 1 E LAWTON              42.17N 85.82W
04/05/2023  M43 MPH          VAN BUREN          MI   MESONET

            MESONET STATION EW6899 LAWTON.

&&
Local storm report, Apr 5, 8:21 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND GST     2 ESE NORTH DORR        42.76N 85.73W
04/05/2023  M47 MPH          ALLEGAN            MI   MESONET

            MESONET STATION AV010 NORTH DORR.

0740 AM     TSTM WND GST     1 ENE ALLEGAN           42.53N 85.83W
04/05/2023  M45 MPH          ALLEGAN            MI   MESONET

            MESONET STATION EW9318 ALLEGAN.

0800 AM     TSTM WND GST     3 SSW SOUTH HAVEN       42.36N 86.29W
04/05/2023  M45 MPH          VAN BUREN          MI   MESONET

            MESONET STATION MISHV 3.1 S SOUTH HAVEN
            (MAWN).

0725 AM     NON-TSTM WND GST 1 E LAWTON              42.17N 85.82W
04/05/2023  M43 MPH          VAN BUREN          MI   MESONET

            MESONET STATION EW6899 LAWTON.

0740 AM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.29W
04/05/2023  M43 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4 SOUTH HAVEN.

&&
CORRECTED EVENT TYPE.
Special weather statement, Apr 5, 8:22 AM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
822 AM EDT Wed Apr 5 2023

MIZ045-046-051-051315-
Montcalm MI-Isabella MI-Mecosta MI-
822 AM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Isabella, Mecosta and
Montcalm Counties through 915 AM EDT...

At 822 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Howard City to 8 miles north of Carson
City. Movement was northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant...      Big Rapids...          Greenville...
Clare...               Stanton...             Howard City...
Shepherd...            Edmore...              Carson City...
Lakeview...            Morley...              Mecosta...
Rosebush...            Lake Isabella...       Canadian Lakes...
Crystal...             Sidney...              Remus...
Millbrook...           Sheridan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4346 8484 4312 8484 4312 8531 4329 8532
      4330 8556 4382 8556 4381 8461 4347 8461
TIME...MOT...LOC 1222Z 240DEG 58KT 4342 8545 4330 8482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HOVING
Local storm report, Apr 5, 9:10 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
910 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     4 S IONIA               42.93N 85.07W
04/05/2023  M41 MPH          IONIA              MI   AWOS

            AWOS STATION KY70 IONIA COUNTY ARPT.

&&

MWS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:04 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton, Eaton, Ingham, Ionia34 min
Apr 5, 12:08 AM EDTSpecial Marine WarningGRR18 min
Apr 5, 1:21 AM EDTSpecial Marine WarningGRR54 min
Apr 5, 3:21 AM EDTSpecial Weather StatementGRRMason54 min
Apr 5, 5:07 AM EDTSpecial Weather StatementGRRMuskegon23 min
Apr 5, 6:44 AM EDTSpecial Marine WarningGRR61 min
Apr 5, 7:18 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo, Van Buren42 min
Apr 5, 7:29 AM EDTSpecial Marine WarningGRR31 min
Apr 5, 7:46 AM EDTSpecial Weather StatementGRRIonia, Kent, Ottawa59 min
Apr 5, 8:02 AM EDTSpecial Weather StatementGRRClinton, Gratiot58 min
Apr 5, 8:22 AM EDTSpecial Weather StatementGRRIsabella, Mecosta, Montcalm53 min
Apr 5, 8:45 AM EDTSpecial Marine WarningGRR90 min
Apr 5, 9:12 AM EDTAreal Flood AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 7 more6 hr
Apr 5, 9:18 AM EDTSevere Thunderstorm WarningGRRAllegan, Kalamazoo, Van Buren57 min
Apr 5, 9:54 AM EDTSevere Thunderstorm WarningGRRKent42 min
Apr 5, 10:14 AM EDTSevere Thunderstorm WarningGRRClinton, Ingham61 min
Apr 5, 10:17 AM EDTSevere Thunderstorm WarningGRRIonia, Montcalm37 min
Apr 5, 10:34 AM EDTSevere Thunderstorm WarningGRRGratiot41 min
Apr 5, 10:38 AM EDTSevere Thunderstorm WarningGRRKalamazoo52 min
Apr 5, 10:54 AM EDTSevere Thunderstorm WarningGRRBarry34 min
Apr 5, 11:12 AM EDTSevere Thunderstorm WarningGRREaton46 min
Apr 5, 11:26 AM EDTSevere Thunderstorm WarningGRRCalhoun50 min
Apr 5, 11:37 AM EDTSevere Thunderstorm WarningGRRIngham53 min
Apr 5, 11:53 AM EDTSevere Thunderstorm WarningGRRJackson49 min
Apr 5, 11:54 AM EDTRiver Flood WarningGRRNewaygo6 days
Apr 5, 11:54 AM EDTRiver Flood WarningGRRNewaygo6 days
Apr 5, 11:54 AM EDTRiver Flood WarningGRRKent5 days
Apr 5, 11:54 AM EDTRiver Flood WarningGRROttawa8 days
Apr 5, 11:54 AM EDTRiver Flood WarningGRRIngham34 hr
Apr 5, 12:22 PM EDTGale WarningGRR8 hr
Apr 5, 3:49 PM EDTRiver Flood WarningGRRClinton52 hr
Apr 5, 3:49 PM EDTRiver Flood WarningGRRIngham64 hr
Apr 5, 3:49 PM EDTRiver Flood WarningGRRIonia4 days
Apr 5, 3:49 PM EDTRiver Flood WarningGRRKent4 days
Apr 5, 3:49 PM EDTRiver Flood WarningGRRKent6 days
Apr 5, 3:49 PM EDTRiver Flood WarningGRRKent5 days
Apr 5, 6:02 PM EDTRiver Flood WarningGRRGratiot18 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.